Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Huntsville, AL

February 11, 2020Colbert County, Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 11, 2020, 2:04 AM CST for Colbert County, Franklin County, Lawrence County, Alabama. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2020, 2:04 AM CST (08:04 UTC)
Expired
Feb 11, 2020, 4:00 AM CST
In force
116 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 85 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 2:08 AM CSTFLASH FLOOD1 S Russellville, ALEM REPORT OF AT LEAST 5 ROADS COVERED IN WATER AND IN THE PROCESS OF BEING BLOCKADED ACROSS FRANKLIN COUNTY, AL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WGUS54 KHUN 110804
FFWHUN
ALC033-059-079-111000-
/O.NEW.KHUN.FF.W.0004.200211T0804Z-200211T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
204 AM CST Tue Feb 11 2020

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Southern Colbert County in northwestern Alabama...
  Franklin County in northwestern Alabama...
  Southwestern Lawrence County in northwestern Alabama...

* Until 400 AM CST.

* At 201 AM CST, Doppler radar indicated persistent heavy rain 
  falling across the warning area. Between 2 and 3 inches of rain 
  have fallen since late Monday evening, and with heavy rain 
  expected to continue for another 1 to 2 hours, flash flooding is 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Russellville, Red Bay, Phil Campbell, Town Creek, Littleville,
  Belgreen, Vina, Hodges, Posey Loop and Mt Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3471 8812 3468 8738 3430 8740 3432 8817

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

70/DD
1 follow-up statement
359 
WGUS74 KHUN 111001
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
401 AM CST Tue Feb 11 2020

ALC033-059-079-111007-
/O.EXP.KHUN.FF.W.0004.000000T0000Z-200211T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colbert AL-Franklin AL-Lawrence AL-
401 AM CST Tue Feb 11 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN COLBERT...FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 400 AM CST...

Heavy rainfall has ended across the warning area, and Flash Flooding 
is no longer expected to pose a threat. However, areal flooding will 
continue to pose a significant threat to life and property 
throughout the morning across the entire region. Please continue to 
heed any remaining road closures.

LAT...LON 3471 8812 3468 8738 3430 8740 3432 8817

$$

70/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 10:45 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 10, 10:45 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1045 PM CST Mon Feb 10 2020

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 921 PM CST Mon Feb 10 2020

The axis of mod/heavy rainfall has remained just south of the cntrl
TN Valley into the evening hrs, although some additional clusters
invof of a cold front over north LA into west cntrl MS are beginning
to develop/drift to the NE. The cold front itself stretches into mid
TN, although most of the rainfall/showers are located from cntrl MS
into cntrl AL. This activity should eventually move into parts of the
area heading into the overnight period, perhaps bringing another
0.5-1.0 inch rainfall to an already very saturated ground/sfc. While
the temporary break in the rainfall has allowed for some improvement
in the ongoing flooding, this additional rainfall late tonight could
certainly affect locations/roads which are already covered by water.
Latest model suites though seem to hint that this additional wave of
rainfall will continue to move NE exiting the area Tue morning and
hopefully provide for another break in an otherwise very wet
pattern. Temps are noticeably cooler west of the cold front, with
current readings mainly in the lower 40s across west TN. The front
may drift just a bit further to the east overnight, with temps
ranging from the lower/mid 50s east to the upper 40s/near 50F west.

.SHORT TERM...(Tuesday through Wednesday night)
Issued at 150 PM CST Mon Feb 10 2020

The cold front will continue to shift southeast of the I-20 and even
I-85 corridor Tuesday. This should gradually diminish and/or end
rainfall for our area at least temporarily. The next surge of
isentropic ascent and pressure falls will occur well to our west
Tuesday and Tuesday evening ahead of the next trough exiting the
desert SW. This will enable a strong low level feed off the Gulf
Wednesday over much of the Southeast U.S. including the TN valley. At
this point, low clouds appear likely to develop beneath a strong
inversion Wednesday morning into the midday hours, before deeper
mixing occurs during the afternoon hours. Forecast highs in the u60s
are indicated. The pressure gradient will be tight with strong low
level winds above the surface, so a Wind Advisory may be required for
this situation in future updates. If sufficient heating takes place,
warm sector convection may be achieved. And given the amount of bulk
shear and strongly curved hodograph, a rogue supercell or two cannot
be ruled out. However, CAPE values may be the limiting factor here
looking at forecast soundings. Wednesday evening, a surface low will
be lifting northeast across the lower MS valley and into western or
middle TN. A squall line with a distinct damaging wind threat is
likely. Given the large 2km SRH and 50-70kt 2km bulk shear vectors,
mesovortices along this line with a corresponding tornado threat
appear considerable. The line should make swift progress west to east
during the evening hours, thus limiting the residence time for heavy
rainfall. However, given saturated soil conditions, the threat of
additional flash flooding cannot be ruled out. It would appear QPF
Wednesday night will be in the 1-1.25 inch range on average.

.LONG TERM...(Thursday through Sunday)
Issued at 150 PM CST Mon Feb 10 2020

As the potent system on Wednesday ejects northeast away from the
Tennessee Valley, some backside stratiform rain is possible at the
start of the period on Thursday. Once the cold front pushes through
on Thursday, dry air advects in from the northwest clearing skies
and considerably dropping temperatures by the evening. Zonal flow
aloft will result in a cool but dry stretch of weather continuing
through Saturday with overnight lows in the low to mid 20s both
Thursday and Friday night.

As the southeastern CONUS ridge begins to amplify by the weekend, a
gradual warmup is expected with temperatures moderating back into
the mid 50s by Saturday and lower 60s on Sunday. Unfortunately,
warmer weather brings back rain and thunderstorms chances as a couple
of shortwaves ride along the northern extent of of the ridge. Still
too much spread in model runs to determine the most likely timeframe
for rain, but regardless of which model you choose the wet pattern
likely continues into next week. This will once again bring flooding
concerns across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1045 PM CST Mon Feb 10 2020

Low cigs around 700-1000 ft are in place at the two main airports
this late Mon evening. A developing wave of mod/heavy ra/shra is also
moving NE out of cntrl MS and will begin to move across the wrn/cntrl
portions of the area late tonight. This activity will bring reduced
vis in/near the heavier ra/shra along with continued low cigs into
the early morning hrs Tue. Latest model suites suggest this precip
will continue to move NE and exit the area during the late morning
period. Lower cigs may likewise climb to around 1500-2000 ft in the
17-18Z time frame and prevail for the remainder of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Tuesday afternoon for ALZ001>010-016.

TN...Flash Flood Watch through Tuesday afternoon for TNZ076-096-097.

&&

NEAR TERM...09
SHORT TERM...17
LONG TERM...GH
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 10, 10:50 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1050 PM CST Mon Feb 10 2020

ALZ001>010-016-TNZ076-096-097-111130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1050 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Remainder of tonight...

Moderate to locally heavy rainfall and embedded thunderstorms will
spread northeastward across the Tennessee Valley late this evening
and early Tuesday morning. This will not only result in a high risk
for flash flooding, but will also enhance flooding that is currently
in progress across much of the region. A Flash Flood Watch remains in
effect for the entire outlook area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Rain chances will diminish on Tuesday, as a cold front pushes
southeastward. However, any additional rainfall will result in flash
flooding, and the Flash Flood Watch will remain in effect through 6
PM CST Tuesday.

The cold front will stall to our southeast before returning
northward as a warm front on Tuesday night and Wednesday. Additional
episodes of heavy rainfall will be possible as this occurs, and this
will enhance the threat for flooding once again.

Finally, there is a slight risk of severe thunderstorms from late
Wednesday afternoon through Wednesday night, preceding a strong cold
front. Although a few tornadoes will be possible, gusty winds
associated with this activity will be the primary threat and may
result in tree and power line damage due to saturated soil
conditions.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel in
support of severe weather operations is possible Wednesday afternoon
and evening. Timely reports of flooding are encouraged at any time.

70/DD

In the hours before

Local storm report, Feb 10, 9:03 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
903 PM CST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLOOD            5 SW STEVENSON          34.82N 85.88W
02/10/2020                   JACKSON            AL   EMERGENCY MNGR

            EM REPORT OF APPROXIMATELY 6 INCHES OF
            STANDING WATER COVERING COUNTY ROAD 45
            BETWEEN FACKLER AND STEVENSON.

&&

DGD
Local storm report, Feb 10, 9:08 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
908 PM CST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            4 WNW DUTTON            34.63N 85.97W
02/10/2020                   JACKSON            AL   EMERGENCY MNGR

            EM REPORT OF 3-6 INCHES OF WATER COVERING
            THE ROAD AT THE AL HIGHWAY 35-AL HIGHWAY 40
            INTERSECTION.

&&

DGD
Local storm report, Feb 10, 9:13 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
913 PM CST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLOOD            2 SW HENAGAR            34.61N 85.76W
02/10/2020                   DEKALB             AL   EMERGENCY MNGR

            EM REPORTED THAT WRIGHT ROAD (COUNTY ROAD
            678) NEAR HENAGAR WAS CLOSED DUE TO
            FLOODING.

&&

DGD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 11:10 PM CSTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more12 hr
Feb 11, 6:20 AM CSTSpecial Weather StatementHUNMadison25 min
Feb 11, 6:45 AM CSTSpecial Weather StatementHUNJackson45 min
Feb 11, 10:44 AM CSTAreal Flood WarningHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 3 more6 hr
Feb 11, 1:56 PM CSTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more40 hr
Feb 11, 5:39 PM CSTAreal Flood WarningHUNColbert, Lawrence6 hr

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.